In another incidence of drug abuse “methylprednisolone acetatea widely known spinal steroid injection used to treat inflammation-related back pain leads to death of 4 people across the United States following a contamination. According to several news reports till date 42 people have been sickened and four people have died following the outbreak.

According to sources the main cause of the death was aspergillus meningitis caused due to the administration of contaminated methylprednisolone acetate a widely used spinal steroid injection for back-pain.

Meanwhile, health officials are working with Massachusetts’ Board of Pharmacy and other state administration to get to the root cause of the outbreak. The officials have assured that they will do everything to find out the exact cause of the contamination and will come out with exact figure of the casualties. Officials have also told that the whole investigation might take 1 month, as symptoms of meningitis takes at-least one month to develop and appear.

During initial investigation of the matter the U.S.F.D. however has obtained sample of the drug and have found certain levels of fungus that were visible to the naked eye. Experts say that companies need to take extra care while dealing with sterile products. People should know that the moment a sterile container is opened and manipulated its sterility is compromised and is no longer considered valid for use.

Viewing, the severity of the situation, the manufacturer of the injection, New England Compounding Center (NECC) is willing to issue a voluntary recall of several Lots of the drugs to avoid injuries in future. The manufacturer has also issued a notification requesting clinicians and health professionals to take necessary precautionary measures in case any of these lots are administered. The lots of the 80-milligram methylprednisolone acetate injections that are under the scanner are #06292012@26, #05212012@68, and #08102012@51.

See if your clinic receivedany of the affected lots of spinal steroid injections by clicking this link

This is not for the first time the company has received warning notification from the agency rather; in 2006 FDA warned the company for breaching good manufacturing practices.

The incidence has opened the eyebrows of regulatory authorities and people are questioning about the safety of compounding pharmacies that are mixing medicines with little federal oversight.

According to experts fungal meningitis is a rare disease and the kind we’re talking here is even more rare and serious. In this form the membranous lining of the spinal cord and brain are adversely affected. It takes around one month for the symptoms to appear and develop. Left untreated, it could cause permanent neurological disorder that can cause death too.

Some of the symptoms of this disease are:

According to various sources around 75 clinics in 23 states of the United States have received the recalled Lots and it is important for people and clinicians to take precautionary steps. While addressing to the news persons Dr. Benjamin Park of the U.S. Centers for Disease Control and Prevention told that “If patients are concerned, they should contact their physician to find out if they received a medicine from one of these lots.,”

Experts say, if people who had been administered this injection, see above mentioned symptoms and signs they should consult their physician immediately without any delay.